MAUDE Adverse Event Report: ZIMMER GMBH FITMORE HIP STEM, UNCEMENTED, OFFSET B (EXTENDED)/12, TAPER 12/14

ZIMMER GMBH FITMORE HIP STEM, UNCEMENTED, OFFSET B (EXTENDED)/12, TAPER 12/14
Model Number N/A
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Pain (1994)
Date of Event 01/04/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The manufacturer did not receive x-rays, or other source documents for review.The manufacturer did not receive yet the device, however it is indicated by complainant that it will be returned for investigation.As no lot number was provided, the device history records could not be reviewed.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
Patient was implanted on an unknown side and underwent revision due to pain.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.Device history record (dhr) was reviewed and no discrepancies were found.Product has been received by zimmer biomet and the investigation is in process.Once the investigation has been completed, a follow-up mdr will be submitted.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
Patient was revised approximately 15 months post implantation due to pain.
 
Additional Manufacturer Narrative
Investigation results were made available.Dhr review: ref#: 01.00551.312, lot#: 2399503.Yield: 98.Delivered: 98.Scrapped: 0.The device manufacturing quality records indicate that the released components met all requirements to perform as intended.Trend analysis: no trend considering the following event is identified: medical : revision due to pain.Event description: the zper was filled in by the sales representative and in the event information section the following is stated: the fitmore stem was revised due to pain.The stem was not loose; the cause of the pain is therefore unknown.Review of received data: radiological report of (b)(6) 2018.Consultation letter of (b)(6) 2018.Revision report of (b)(6) 2019.Devices analysis: visual examination: the fitmore hip stem shows areas with bone attachments on the titanium vacuum plasma spray coating (ti-vps) as well as of the distal rough-blasted surface.On the proximal anterolateral corner of the ti-vps surface there is a large piece of attached bone with cancellous structure.Various damage, most probably deriving from revision surgery, could be observed on the fitmore stem in the form of: two grooves on the lateral side of the stem¿s neck: one at the transition between the neck and the taper surface.One approximately 25 mm towards distal.A horizontal polished line and polished anterior/posterior edges on the medial side of the stem¿s neck.Scratches on the proximal half of the anterior and posterior side of the ti-vps coating.Broken off/deformed ti-vps coating along the stem¿s shoulder anterior, posterior and medial edge.Gap between the large piece of attached bone and the stem¿s surface.Various scratches on the stem¿s taper and neck region.Estimation of total surface area covered with bone attachments: the total area of the stem¿s anchorage surface covered with bone attachments was estimated by means of imagej software.Images of the anterior, posterior, medial and lateral side of the stem were taken, loaded in imagej and calibrated.Image analysis was then performed by applying a color threshold tool to automatically distinguish and select the areas covered by bone (white) from the non-bone covered areas (dark grey).The total surface area covered with bone attachments is estimated to be approximately 15% of the stem¿s anchoring surface.Review of product documentation: this device is intended for treatment.Compatibility: compatibility check could not be performed as only one product had been reported.Surgical technique is not reviewed as no surgical report of implantation was received to compare the st.Conclusion summary: the quality records show that all specified characteristics (material, dimensions, surface, etc.) have met the specifications valid at the time of production.The investigation results did not identify a non-conformance or a complaint out of box (coob).According to the received information, one year after implantation of the fitmore hip stem the patient had persistent pain in the right hip.An infection was excluded by means of a puncture of the hip joint and microbiological examination.A 3-phase scintigraphy of the hip with spect/ct was performed and the associated radiological report points to a suspicion of stem loosening.Considering the persistent pain and the suspicion of loosening, the stem was revised after 1 year and 4 months in vivo.Visual examination of the stem showed bone attachments on the ti-vps surface as well as on the distal rough-blasted surface.Signs of loosening in the form of polished areas could not be observed on the stem¿s anchoring surface.Revision damage in the form of grooves, polished line, scratches and broken off/deformed ti-vps coating could be seen.These damages are in alignment with the revision report stating that removing of the stem with various chisel blades was relatively difficult and that the stem is certainly not really loose respectively completely loose.The total surface area covered with bone attachments was estimated to be approximately 15% of the stem¿s anchoring surface.However, it has to be considered that during revision of the stem the bone-prosthesis interface was carefully released step by step with various chisel blades to preserve the bone stock.Thus, probably only parts of the ongrowth bone remained attached to the stem and therefore this estimation is not an indication of the actual bone ongrowth of the stem.Based on the retrieval investigation and the received information the reported loosening of the stem cannot be confirmed and the reason for the patient¿s pain that led to the revision surgery stays unknown.The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).
 
Event or Problem Description
Investigation results are now available.

Brand Name
FITMORE HIP STEM, UNCEMENTED, OFFSET B (EXTENDED)/12, TAPER 12/14
Common Device Name
FITMORE HIP STEM
Manufacturer (Section D)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key8284345
Report Number0009613350-2019-00033
Device Sequence Number13488139
Product Code KWA
UDI-Device Identifier00889024482838
UDI-Public00889024482838
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K071723
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2019
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/25/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date10/31/2017
Device Model NumberN/A
Device Catalogue Number01.00551.312
Device Lot Number2399503
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/09/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 01/04/2019
Supplement Date Received by Manufacturer01/14/2019
07/10/2019
Initial Report FDA Received Date01/29/2019
Supplement Report FDA Received Date02/13/2019
07/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;